Complications Related to Catheter Migration


Central nervous system toxicity

Cardiovascular toxicity

Subjective symptoms

• Agitation/difficulty focusing

• Auditory changes/tinnitus

• Dizziness/light-headedness

• Metallic taste/tinnitus

• Abrupt onset of psychiatric symptoms

Direct cardiac effects

• Depression of sinus node pacemaker activity

• Depression of rapid phase of depolarization in Purkinje fibers and ventricular muscle

• Depression of cardiac contractility

Objective changes

• Coma

• Muscle tremor

• Seizures

• Respiratory arrest

Peripheral vascular effects

• Low concentration-vascular smooth muscle vasoconstriction

• High concentration-vascular smooth muscle vasodilatation



Initial low blood levels of local anesthetic typically increase most cardiac parameters, such as blood pressure, heart rate, and cardiac output. This is thought to be due to increased sympathetic tone and direct vasoconstriction. However, as the local anesthetic serum level rises, vasodilatation begins to predominate and leads to hypotension. Additionally, reduced cardiac output and dysrhythmias further worsen hypotension. This instability paves the way for cardiac arrest if not addressed immediately.

Prevention of local anesthetic toxicity is crucial due to the serious consequences of an overdose. Before any anesthetic employing local anesthetics is begun, safety equipment designed to treat emergencies, including airway equipment and resuscitative drugs, must be available. Additionally, carefully selecting the dose and concentration of local anesthetic is very important. The optimal dose is the lowest one that achieves the desired effect. Much effort has been made to develop an ideal test for detecting intravascular injection, and currently epinephrine is the most commonly used. Increases in heart rate by more than 10 bpm or systolic blood pressure by more than 15 mmHg or a decrease of 25% in the lead II T-wave amplitude are thought to be sensitive markers for intravascular injection [5]. Many problems do arise with epinephrine as a test dose, most notably in patients who are on beta-blockade therapy or those with low cardiac output states, which can delay circulation of the epinephrine. One more way of preventing intravascular injections is to use incremental dosing with frequent aspirations. Aspirating every 3–5 mL between injections and monitoring for toxicity can be instrumental in detecting intravascular injection in its earliest stages [1] (Table 27.2).


Table 27.2
Recognition of local anesthetic systemic toxicity [28] personal table, based on, modified from Vadi MJ et al. [28]






















Recognition of severe toxicity

Immediate management

Circulatory arrest not present

Circulatory arrest present

Follow-up

• Alteration in mental status

• Cardiovascular collapse

• May occur some time after initial injection

• Call for help

• Stop local anesthetic administration

• Maintain airway

• Confirm/establish IV access

• Control seizures

• Start IV lipid emulsion

• Conventional therapy for hypotension and arrhythmias

• Continue IV lipid emulsion

• Start CPR and ACLS

• Continue IV lipid emulsion

• Avoid lidocaine for arrhythmia management

• Consider cardiopulmonary bypass

• Admission to intensive care unit

• Close monitoring until sustained recovery achieved

Once local anesthetic toxicity has been recognized, immediately stopping administration is of utmost importance. It is also crucial to maintain the airway and provide supplemental oxygen to the patient while assessing neurologic and cardiovascular parameters. Treatment of central nervous system toxicity is typically begun with a benzodiazepine (midazolam 0.05–0.1 mg/kg IV) to address any seizure activity. Lipid emulsion (i.e., Intralipid) is also useful in situations where cardiac toxicity is present. The current dosing guidelines recommend starting Intralipid 20% with a bolus of 1.5 mL/kg over 1 min followed by an infusion at 0.25 mL/kg/min. The bolus dose can be repeated, and the infusion rate doubled should hemodynamic instability persist [6]. Propofol is not an adequate substitute for lipid emulsion but can be used in low doses to treat seizure activity.

Dysrhythmias are managed using advanced cardiac life support modules, but providers must recognize a prolonged effort which may be required to provide enough circulation until the local anesthetic is either redistributed or metabolized. Epinephrine may aggravate some of the arrhythmias; therefore, many sources suggest vasopressin as an alternative agent [7]. The most current guidelines also recommend the use of amiodarone for local anesthetic overdose [8]. The use of lidocaine to treat dysrhythmias is controversial, with studies showing conflicting results. In instances where torsades de pointes develops, overdrive pacing may be required.



27.4 Inadvertent Intrathecal Injection


Migration of an epidural catheter into the subarachnoid space can have catastrophic consequences. While the exact cause of catheter migration into the intrathecal space remains unclear, many hypotheses have been formulated as possible explanations. Current theory suggests that exaggeration of the subatmospheric pressure in the epidural space by movement and respirations can be sufficient to propel the catheter through the dura [9]. The clinical consequences of an inadvertent large dose of local anesthetic into the intrathecal space depend on the amount administered. Symptoms can range from mild numbness in the lower extremities to unconsciousness and respiratory arrest. Spread of the local anesthetic depends on the tonicity of the solution: hypotonic solutions spread to nondependent areas, whereas hypertonic solutions will spread to the dependent areas of the spinal cord. The spread of isotonic solutions depends on the volume and concentration of the local anesthetic administered [10].

Inadvertent intrathecal administration of large doses of local anesthetic or opioids can have devastating consequences if not recognized immediately. The signs and symptoms of total spinal anesthesia result from blockade of the cervical and thoracic segments on the central nervous system as well as hypoperfusion of the medulla. Central nervous system signs can be highly variable and range from an inability to speak to unconsciousness. Often, the pupils are dilated and nonreactive due to blockade of the parasympathetic efferent fibers of the Edinger-Westphal nucleus. Cardiac signs include bradycardia due to blockade of the cardiac accelerator fibers, which have their origins from T1 to T4, as well as hypotension due to the loss of sympathetically mediated vasoconstriction. Typically, the patient’s respiratory status will also be compromised from the blockade of the phrenic nerve (C3–C5). Symptoms can range from mild shortness of breath to complete apnea [10].

The most crucial first step in the management of an inadvertent intrathecal injection is early recognition and prevention of additional medication administration into the cerebrospinal fluid. Treatment is primarily supportive and revolves around maintaining a patent airway to provide adequate oxygenation and ventilation. Unconscious or apneic patients should be intubated and will need ventilator support. Hemodynamics is best maintained using a combination of volume expansion and vasopressors until the block begins to resolve.

Many methods have been established to prevent unintentional intrathecal injections. With obvious free-flowing CSF from the epidural needle or the epidural catheter, large doses of local anesthetic should not be administered. However, in many instances, the placement of an epidural catheter into the intrathecal space is not as clear. For example, if a tear is made in the dura during epidural placement, it is possible that CSF will not be seen through the Tuohy needle; however, the tear may be of sufficient size to allow for catheter passage into the intrathecal space. Careful aspiration of the catheter prior to administration of any medication is crucial and can prevent such complications [11].

The use of saline for loss of resistance can also make it difficult to identify inadvertent intrathecal placement of epidural catheters as it is unclear whether the fluid in the epidural needle is CSF or saline. Measurements of pH, temperature, glucose, and turbidity can be used to distinguish CSF from saline, but these tests are of low clinical utility because of the time necessary to obtain results [11].

Epidural test doses can also be useful in detecting intrathecal placement of a catheter. A test dose may consist of 40–60 mg of lidocaine, which would create a low-level sensory block if administered intrathecally. However, in the setting of combined spinal-epidural techniques, the test dose may be enough to create a high or total spinal when combined with the intrathecal dose administered as part of the spinal portion.


27.5 Migration into the Subdural Space


There are many cases of accidental subdural migration of epidural catheters; however, subdural drug deposition remains a poorly understood complication. The clinical presentation can be variable and is often attributed to other causes, such as an inadvertent intrathecal injection or a unilateral or patchy epidural. Most commonly, the block is disproportionate to the amount of medication injected. The motor and sympathetic fibers are typically spared. Additionally, subdural migration of an epidural catheter can lead to block failure in some instances [12].

Only gold members can continue reading. Log In or Register to continue

Feb 26, 2018 | Posted by in Uncategorized | Comments Off on Complications Related to Catheter Migration
Premium Wordpress Themes by UFO Themes